Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

A few questions about the phenomenon about hair turning curly, either short-term or long-term, from taking isotretinoin/Accutane.

PLEASE ANSWER ACCORDING TO SCIENTIFIC ARTICLES OR THE OPINION OF A DERMATOLOGIST OR OTHER INFORMED PERSON (possibly yourself ;))...

1) What percentage of Accutane/isotretinoin users get this effect?

2) Are there ways to prevent it? Does using a steroid scalp shampoo help?

3) Is it caused by hair dryness on the drug, or an actual change in the shape of the pore where the follicle connects, as some people claim?

I saw an article online where dermatologists were posting back and forth to get advice from eachother and one noted she thought it was just the dryness of her client's hair, but... I just want to understand this better and hope my chances are low of this happening. I have thick, dense hair.

Share this post


Link to post
Share on other sites

Wow, those are tough questions and I hope you find someone that can quote you statistics. But everything you said is correct and I'm not sure if that's a side effects that's been really analyzed in prior studies. As you wrote below even dermatologist themselves aren't really sure. Yes accutane can cause people to have curly hair and sometimes it is just a temporary side effect. But I also know many people that have been on chemotherapy and when their hair grows back it is of a different quality. Some had straight hair and then after had curly hair and vice versa.

Share this post


Link to post
Share on other sites

what!? no way! this is weird because ive been off accutane for 5 months and ive noticed that my hair has gotten wavy underneath (it looks straight, but its got some wave in the back) but I dont think its from accutane. My mom's hair has some slight wave unerenath, and i have a twin brother who's hair has gotten some wave to it recently (and he never went on accutane) so i wonder if it's a coincidence. where did you read this info? i would like to know more

Share this post


Link to post
Share on other sites

Personally, I finished my first Accutane course, (12 months on 40mg) and I'm still waiting until the side effects disappear. What absolutely kills me is the split edges and how my hair gets very very dry and fanned after I start sweating or suffer from heat... What I don't understand is, everybody says their hair gets Curly, but my hair completely straight forward and only jumping sidewards (maybe very slightly curled) but only on it's edges. Here is a picture of how my hair looked 4 months ago, while it was shorter and while still on Accutane. (I finished my course 1 week ago)

post-107586-1248551578_thumb.jpg

post-107586-1248551578_thumb.jpg

Share this post


Link to post
Share on other sites
Here is a picture of how my hair looked 4 months ago, while it was shorter and while still on Accutane. (I finished my course 1 week ago)

Goodness me. Looking at your picture I noticed both your lovely complexion and your delightful hair. What's the problem here??

Some people apparently lose their hair, and it appears you still have hair in abundance. Be happy!

Share this post


Link to post
Share on other sites

I look in the medical library at the hospital when I have time to see if there are any articles or studies on Hair texture changes with Accutane aka Retinoids/Vit A.

However, it is true that Chemo patients have reported texture and changes to thier hair after it grows back.

IF YOU READ THE INFO ( I believe the the info from the pharmacy) that comes with ACCUTANE it states Hair Abnormalities,.

It is noted on ROCHE'S Info that use to be listed on line before they took thier product off the market under page 33 Skin and appendages.

Share this post


Link to post
Share on other sites

That would be great of you to look into that!

I am especially interested in how common it is, because if I am completely honest, my hair turning curly is my worst nightmare. I just need it to stay as it is. AHHH.

Share this post


Link to post
Share on other sites

So I have been trying to look up some articles and studies on this. I am still searching from.

I guess my first question would have to be for thoose that noticed curling or waving effect did they notice any hair thinning or hair loss as a result of Accutane treatment?

There is one on a women who was treated for a diffrent condition and they state she had the same effects of the drug that acne patients had, but ironically her hair curled and stayed that way.

I have been seeing some articles in general regarding people in general with hair loss or in the begining stages before hairloss is noticed that the texture of thier hair changes to a wavy or curly effect and then starts to shed.

I also have seen one article where it metions changes to the hair follicules, which could in essesence be something to think about since there are sebaseous (sp) glands in the hair. Accutane dries out more then just the face, so it may also cause frizziness of the hair.

if you put in curly hair in the search boards it will come up will lots of previous posts on this subject. like this one below.

http://www.acne.org/messageboard/Hair-Accu...r+from+accutane

Share this post


Link to post
Share on other sites

my hair has always been curly like that. when i get a haircut it is semi-straight for about a week and a half or two weeks then it slowly gets more and more curly as it gets longer. been like that since before accutane but hopefully it doesn't make it any curlier, i think it would become uncontrollable lol

Share this post


Link to post
Share on other sites

I finished Accutane three months ago, and although my hair has certainly improved some, it's still dry, thinner in places, and has unnatural curling & frizziness in places as well. It's significantly worse than it was before. Before it was nice and thick and straight and healthy-looking. Not anymore. What a mistake Accutane was - because of the hair thing and for other reasons as well, which I won't get into here.

I too would appreciate input by anyone who could reassure me that this will improve in time on its own, or who could give some sort of method/product/whatever that would improve hair quality.

Share this post


Link to post
Share on other sites

There have been many previous posts on this topic of hair loss/thinning/curliness. I've read some of the posts, and as far as I can tell, most of them consist of a lot of people with this problem who have questions, but I really don't see any answers, especially not answers giving any hope or reassurance. But admittedly, I probably haven't looked at them all, so hopefully there are answers out there.

I'd also like to add that some people think that the curliness people refer to is a natural, normal-looking, or even sexy curliness. I want to make it clear that, at least for me - and I think this goes for a lot of others as well - this is not something that's good; it's abnormal and undesirable, and it's certainly not sexy.

Share this post


Link to post
Share on other sites
I finished Accutane three months ago, and although my hair has certainly improved some, it's still dry, thinner in places, and has unnatural curling & frizziness in places as well. It's significantly worse than it was before. Before it was nice and thick and straight and healthy-looking. Not anymore. What a mistake Accutane was - because of the hair thing and for other reasons as well, which I won't get into here.

I too would appreciate input by anyone who could reassure me that this will improve in time on its own, or who could give some sort of method/product/whatever that would improve hair quality.

If you're a guy, would you consider a crew cut? Or a very short cut?

If you're a girl, I can understand how that might not be the best option. Ask your derm or another dr. about Rx strength hair regrowth options.

Share this post


Link to post
Share on other sites

(I am a guy)

Thanks for the advice, but when I do cut my hair short, I find it actually looks worse. The odd curliness is even more noticeable. At least when it's longer, I can comb it more effectively and force it to be somewhat straighter. Also, when it's short, I find the thin spots are more apparent as well.

I appreciate you trying to help, though.

Share this post


Link to post
Share on other sites
(I am a guy)

Thanks for the advice, but when I do cut my hair short, I find it actually looks worse. The odd curliness is even more noticeable. At least when it's longer, I can comb it more effectively and force it to be somewhat straighter. Also, when it's short, I find the thin spots are more apparent as well.

I appreciate you trying to help, though.

I am not sure what other issues you have but have you checked out the Hair loss thread on here and have you checked out the post accutane flushing thread in the Roseca fourm. (it has more regarding other side effects also)

http://www.acne.org/messageboard/answers-d...ir-t152239.html

There are many issues that can cause hair problems and hair loss from accutane.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×